Stability Properties of Constrained Jump-Diffusion Processes

Rami Atar (Technion - Israel Institute of Technology)
Amarjit Budhiraja (University of North Carolina)


We consider a class of jump-diffusion processes, constrained to a polyhedral cone $G\subset\mathbb{R}^n$, where the constraint vector field is constant on each face of the boundary. The constraining mechanism corrects for ``attempts'' of the process to jump outside the domain. Under Lipschitz continuity of the Skorohod map $\Gamma$, it is known that there is a cone ${\cal C}$ such that the image $\Gamma\phi$ of a deterministic linear trajectory $\phi$ remains bounded if and only if $\dot\phi\in{\cal C}$. Denoting the generator of a corresponding unconstrained jump-diffusion by $\cal L$, we show that a key condition for the process to admit an invariant probability measure is that for $x\in G$, ${\cal L}\,{\rm id}(x)$ belongs to a compact subset of ${\cal C}^o$.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-31

Publication Date: March 20, 2002

DOI: 10.1214/EJP.v7-121


  1. R. Atar, A. Budhiraja, and P. Dupuis. On positive recurrence of constrained diffusion processes, Ann. Probab. 29, (2001) 979--1000. MR1849184
  2. J. Bertoin. Levy Processes, Cambridge University Press, (1996). MR98e:60117 
  3. A. Budhiraja and P. Dupuis, Simple necessary and sufficient conditions for the stability of constrained processes, SIAM J. Appl. Math. 59, (1999) 1686--1700. MR2000j:93106
  4. H. Chen and A. Mandelbaum. Discrete flow networks: bottleneck analysis and fluid approximations, Math. Oper. Res. 16, (1991) 408--446. MR92b:60090
  5. J. Dai. On positive Harris recurrence of multiclass queuing networks: a unified approach via fluid limit models, Ann. Appl. Probab. 4, (1994) 49--77. MR96c:60113
  6. P. Dupuis and H. Ishii. On Lipschitz continuity of the solution mapping to the Skorokhod problem, with applications, Stochastics 35, (1991) 31--62. MR93e:60110
  7. P. Dupuis and K. Ramanan. Convex duality and the Skorokhod Problem I, II, Probab. Theor. Rel. Fields 2, (1999) 153--195, 197--236. MR2001f:49041
  8. P. Dupuis and R.J. Williams. Lyapunov functions for semimartingale reflecting Brownian motions, Ann. Probab. 22, (1994) 680--702. MR95k:60204
  9. S.N. Ethier and T.G. Kurtz. Markov Processes: Characterization and Convergence, John Wiley and Sons, (1986). MR88a:60130
  10. J.M. Harrison and M.I. Reiman. Reflected Brownian motion on an orthant, Ann. Probab. 9, (1981) 302--308. MR82c:60141
  11. J.M. Harrison and R.J. Williams. Brownian models of open queueing networks with homogeneous customer populations, Stochastics 22, (1987) 77--115. MR89b:60215
  12. J.M. Harrison and R.J. Williams. Multidimensional reflected Brownian motions having exponential stationary distributions, Ann. Probab. 15, (1987) 115--137. MR88e:60091
  13. D.G. Hobson and L.C.G. Rogers. Recurrence and transience of reflecting Brownian motion in the quadrant, Math. Proc. Camb. Phil. Soc. 113, (1993) 387--399. MR93k:60207
  14. J. Jacod and A. Shiryaev. Limit Theorems for Stochastic Processes, Springer-Verlag, (1987). MR89k:60044
  15. H. Kaspi and O. Kella. Stability of feedforward fluid networks with Levy input, J. App. Prob. 33, (1996) 513--522. MR97c:60188
  16. O. Kella. Stability and nonproduct form of stochastic fluid networks with Levy inputs, Ann. Appl. Probab. 6, (1996) 186--199. MR97k:60203
  17. H.J. Kushner. Approximation and Weak Convergence Methods for Random Processes, with Applications to Stochastic Systems Theory, Cambridge, Mass. MIT Press, (1984). MR86a:60086
  18. H.J. Kushner. Heavy Traffic Analysis of Controlled Queueing and Communication Networks, Springer-Verlag, New York, (2001). MR2002c:90003
  19. V.A. Malyshev. Networks and dyamical systems, Adv. Appl. Probab. 25, (1993) 140--175. MR94f:60090
  20. S. Meyn and D. Down. Stability of generalized Jackson networks, Ann. Appl. Probab. 4, (1994) 124--148. MR95b:60122
  21. A.V. Skorohod. Asymptotic Methods in the Theory of Stochastic Differential Equations, American Mathematical Society, (1987). MR88m:60164

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.